In this article, we look at the definition and causes of pinpoint pupils, as well as possible treatment options.
What are pinpoint pupils?
Myosis, or pinpoint pupils, are when the pupil constricts abnormally.
Image credit: Lucashawranke, (2018, February 11th)
In normal conditions, the pupils change size to let in the right amount of light. In the dark, they open wider or dilate to let in more light; in bright light, they get smaller or constrict to prevent too much light from getting in.
However, some medical conditions and the use of certain drugs can cause the pupils to shrink to a pinpoint size.
The medical term for pinpoint pupils is miosis or myosis, from an ancient Greek word muein, meaning "to close the eyes."
Several conditions and drugs can cause pinpoint pupils, including:
1. Prescription opioids or narcotics
Some medications have opioids or narcotics in them. Opioids, including morphine, are drugs commonly used for pain relief. Opioids can affect a person psychologically and are highly addictive.
People often take prescription opioids in pill form to treat severe post-surgical pain, such as from dental surgery, or for long-term pain, as with some cancers.
Prescription opioids that may cause pinpoint pupils include:
Methadone is often used to help a person who has an opioid dependency recover from their addiction slowly and with manageable withdrawal symptoms.
As well as pinpoint pupils, symptoms of an opioid overdose include:
- pale or clammy face
- blue or purple fingernails
- slow breathing
- slow heartbeat
Opioid overdoses can be fatal if left untreated, so anyone with a suspected overdose needs emergency medical attention.
A person experiencing an overdose will be given naloxone, which blocks the effects of opioids. A doctor might also refer them to a treatment and recovery program if they have a drug dependency.
2. Hypertension medications
Some medications prescribed for high blood pressure (hypertension) can also cause pinpoint pupils. These include:
Anyone who thinks their hypertension medication may be causing pinpoint pupils should speak to their doctor. The doctor may be able to prescribe a different form of medicine.
Heroin use may cause pinpoint pupils and red eyes.
Pinpoint pupils are one of the signs of heroin use. Heroin is a highly addictive recreational opioid.
It causes the body to slow down and is a potent painkiller, making a person very relaxed and sleepy.
Other symptoms of heroin use and addiction include:
- bloodshot or red eyes
- weight loss
- extreme sleepiness and falling asleep at inappropriate moments
- secretive behavior
- lack of motivation
- thoughts of self-harm or suicide
- slurred speech
- extreme itchiness
People using heroin are at risk of contracting blood infections by sharing needles. Injecting heroin can also damage the veins and arteries and may cause gangrene.
Heroin can also cause respiratory failure (when a person stops breathing) or death by inhaling vomit, as it limits a person's ability to cough properly.
A person with a heroin dependency should speak to their family doctor or a local drug treatment center.
A healthcare professional will ask about their drug use, family and housing situation, and any other contributing factors the person may wish to disclose. The doctor may request a urine or saliva sample.
There is a range of treatment options available, depending on the person's individual needs. These include:
- talk therapy, cognitive behavioral therapy (CBT), or other counseling
- medications such as methadone
- support groups
4. Horner syndrome
- pinpoint pupil on one side of the face
- drooping of the upper eyelid over the affected eye (ptosis)
- an inability to sweat on one side of the face, in some cases
Horner syndrome can be a sign of life-threatening complications in the neck or upper body, so it is essential to seek medical attention.
5. Inflammation of the eye (anterior uveitis)
- rheumatic disease
- skin diseases
- gastrointestinal disease
- lung disease
- infectious disease
It occurs mostly in young or middle-aged people and can appear in one or both eyes. Symptoms include:
- pain in the eye
- blurred vision
- light sensitivity
- pinpoint pupil
- eye redness
Treatments for pinpoint pupil caused by anterior uveitis include:
- using eye drops to open up the pupil
- using eye drops that contain steroids to reduce inflammation
A doctor or eye specialist (ophthalmologist) may refer a person for further testing if they suspect an underlying medical condition to be the cause.
6. Head injury
Some head injuries that affect the central nervous system may cause pinpoint pupils.
For people who have sustained head injuries in road-traffic or other accidents, pinpoint pupils can be a sign of serious internal problems.
Head injuries can cause severe and even life-threatening complications, even if the effects are not immediately apparent. Anyone who has suffered a head injury should seek immediate medical attention.
7. Exposure to pesticides
Research suggests that accidental exposure to pesticides (organophosphates) can cause pinpoint pupils in some cases. The person may also show signs of:
- excessive saliva
- retching and vomiting
- breathing difficulties
- muscle weakness
- rapid pulse
In 2016, the World Health Organization (WHO) estimated that 3 million people are poisoned by pesticides each year.
Anyone who thinks they or someone else has been poisoned by a pesticide, household cleaner, or other toxic product requires immediate medical attention.
If a person is unconscious or vomiting, it is important to roll them onto their side if possible and keep their head tilted slightly downward. This position will ensure any vomit can escape without the person choking on it.
Medical treatments for poisoning include:
- activated charcoal
- antidotes, if possible
- anti-seizure medications
- a breathing machine (ventilator)
When to get help
Pinpoint pupils are not a disease on their own, but they can indicate an underlying medical problem.
Anyone experiencing pinpoint pupils with no apparent cause should see a doctor as soon as possible.
Many of the causes of pinpoint pupils are serious medical conditions, such as opioid dependency or pesticide poisoning. Early intervention can help prevent life-threatening complications.
Even anterior uveitis can cause permanent eye damage and blindness if left untreated.
However, the outlook for conditions that cause pinpoint pupils improves when people seek treatment quickly and follow a doctor's advice for a complete recovery.